Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 18, NWS North Platte, NE

August 25, 2023Garden County, Nebraska

NWS North Platte, NE issued this flash flood warning at Aug 25, 2023, 8:46 AM MDT for Garden County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2023, 8:46 AM MDT (14:46 UTC)
Expired
Aug 25, 2023, 11:56 AM MDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Garden County, NE

The radar

The North Platte radar (KLNX), 174 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WGUS53 KLBF 251446
FFWLBF
NEC069-251945-
/O.NEW.KLBF.FF.W.0018.230825T1446Z-230825T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
846 AM MDT Fri Aug 25 2023

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Southwestern Garden County in the panhandle of Nebraska...

* Until 145 PM MDT.

* At 846 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Intersection of Highway 27 and 9 Mile Road.

This includes the following streams and drainages...
  North Platte River, Lost Creek and Rush Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4148 10263 4132 10218 4122 10218 4122 10260
      4139 10261 4140 10261 4140 10262 4140 10263

FLASH FLOOD...RADAR INDICATED

$$

Buttler
2 follow-up statements
109 
WGUS73 KLBF 251645
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
1045 AM MDT Fri Aug 25 2023

NEC069-251945-
/O.CON.KLBF.FF.W.0018.000000T0000Z-230825T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garden NE-
1045 AM MDT Fri Aug 25 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM MDT THIS 
AFTERNOON FOR SOUTHWESTERN GARDEN COUNTY...

At 1045 AM MDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 3 inches of rain 
have fallen. Additional rainfall amounts up to 1 inch are possible 
in the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Intersection of Highway 27 and 9 Mile Road and along Rush Creek in 
  southwestern Garden County

This includes the following streams and drainages...
  Rush Creek, North Platte River and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4148 10263 4132 10218 4122 10218 4122 10260
      4139 10261 4140 10261 4140 10262 4140 10263

FLASH FLOOD...RADAR INDICATED

$$

Buttler
696 
WGUS73 KLBF 251756
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
1156 AM MDT Fri Aug 25 2023

NEC069-251806-
/O.CAN.KLBF.FF.W.0018.000000T0000Z-230825T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garden NE-
1156 AM MDT Fri Aug 25 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN GARDEN COUNTY...

The heavy rain has ended over southwestern Garden County. Flooding 
is no longer expected to pose a threat. However, there could still 
be some minor flooding along Rush Creek in southwestern Garden 
County. Please continue to heed remaining road closures. If water is 
encountered over roadways, do not attempt to cross.

LAT...LON 4148 10263 4132 10218 4122 10218 4122 10260
      4139 10261 4140 10261 4140 10262 4140 10263

$$

Buttler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 5:51 AM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 25, 5:51 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
651 AM CDT Fri Aug 25 2023

...12Z Aviation Update...

.SYNOPSIS...
Issued at 346 AM CDT Fri Aug 25 2023

Key Messages:

- Scattered to numerous showers and embedded thunderstorms today
into tonight, especially for the southern half of the area. Locally
heavy rainfall will be possible across the southern Panhandle and
southwest Nebraska.

- Much cooler conditions settle into the area today through the
weekend, especially on Saturday where daytime temperatures in the
70s are expected.

- Dry conditions and above normal temperatures return across western
and north central Nebraska next week.

Recent GOES-16 WV and RAP 500-mb analysis showed a strong ridge
holding strong across the Southern Plains. Further northwest of this
feature, a stagnant upper-level closed low was centered across the
northern Pacific Ocean. A weak positively-tilted shortwave trough
was noted across Manitoba. Closer to home, an upper-level shortwave
associated with remnants of Tropical Storm Harold was apparent
across the central Rockies. All of these features combined has
resulted in west-southwesterly flow aloft across western and north
central Nebraska. At the surface, a quasi-stationary front was
draped west to east from Scottsbluff to Omaha with a deepening lee-
trough situated across northeast Colorado. Another stationary front
was draped across northwest portions of South Dakota. Moisture from
TS Harold has continued to rotate along the western periphery of the
aforementioned upper-level ridge advecting into the region. The
shortwave energy has tapped into this moisture influx resulting in
continuous light rain showers and embedded thunderstorms overnight
across the Sandhills into portions of north central Nebraska. At 4
AM CT, temperatures ranged from 67 degrees at Broken Bow to 74
degrees at Imperial.

&&

.SHORT TERM...(Today through Saturday)
Issued at 346 AM CDT Fri Aug 25 2023

Today and tonight...The frontal boundary will bring an end to the
streak of consecutive days of upper 90s to 100+ degree temperatures
across the region and a rather wet day for some. Daytime highs
ranging from near 80 degrees across northwest Nebraska to near 90
degrees across southwest Nebraska are forecast today. As the front
sweeps across the entire area through this afternoon, precipitation
will persist in it's wake. The ongoing activity will gradually
transition focus across the southern half of the forecast area where
scattered to numerous showers and embedded thunderstorms will
persist into the overnight hours. The severe threat with this
activity is minimal given lack of bulk shear and meager instability.
Greater than usual uncertainty exists in exact precipitation values
across the area with this event.. CAM solutions are drier and/or
quicker to push the activity out of the region likely tied to the
development of surface high pressure across Wyoming by this
afternoon. Recent trends amongst model solutions has shifted the
main axis of rainfall southeast of the area. This is highlighted by
the EFI (Extreme Forecast Index) having a bullseye across northeast
Colorado with a SoT greater than 2 suggesting increased confidence
in anomalous rainfall for our neighbors to the west. Regardless,
locally heavy rainfall cannot be ruled out for areas across the
southern Panhandle and southwest Nebraska given plentiful moisture
and forcing present.

Saturday and Saturday night...The upper-level ridge will begin to
retrograde into the Desert Southwest on Saturday. This will bring a
a return to northwest flow aloft across western and north central
Nebraska. With this, the moisture return we see today will begin to
fade with a gradual end to the precipitation through the late
morning across southern portions of the forecast area. Model
solutions are in general agreement on when the precipitation should
conclude across the area with the exception of one... The NAM is
certainly painting continued wet conditions for the bulk of the day
on Saturday for much of the area. However, forecaster confidence is
very low on this occurring given it being the outlier. Relief from
the heat we encountered this week will fully arrive on Saturday.
Model solutions vary on the track of what was once TS Harold and the
moisture left in it's wake leading to a challenging temperature
forecast for Saturday. This is highlighted by large standard
deviations of 5 to 8 degrees for the southern portions of the area.
Given the spread amongst models, did trend high temperatures towards
the NBM which incorporates a suite of model solutions, including
CAMS. As it stands now, highs on Saturday are forecast to fall into
the 70s across the area. Whether we see highs as the forecast stands
or a bit warmer in the low to mid 80s, they will be of much relief
from the heat we saw the past few days.

.LONG TERM...(Saturday night through Thursday)
Issued at 346 AM CDT Fri Aug 25 2023

The return of warm and dry conditions will be the main story in the
long term period for the region. The upper-level pattern for the
start of the long term period will be defined by continued ridging
across the Desert Southwest and broad troughing across the eastern
half of the CONUS. This will result in continued north/northwesterly
flow aloft across western and north central Nebraska. By Tuesday the
stagnant upper-level low currently across the northern Pacific Ocean
will finally move inland across the PNW, tracking east across
Montana and southern Canada through the end of next week. At the
same time, that pesky upper-level ridge shifts further east across
the southern Plains bringing a return to well-above normal
temperatures for the latter half of the next week. This round of
anomalously hot temperatures is not anticipated to be on the same
magnitude of what we experienced this last week. However, the
signal for another few hot days to close out the month of August
and begin September is supported by both the NAEFS and ECMWF
ensemble guidance which is suggesting that the mean temperature
at H85-5 will meet or exceed the 90th climatological percentile.
This is in agreement with the CPC 8-14 Day Temperature Outlook
favoring above normal temperatures across the region. It appears a
rather tight surface pressure gradient (SPG) does set up across
the area during this period leading to gusty southerly winds which
may bring some relief from the above-normal temperatures. Will
continue to monitor trends amongst guidance with subsequent
forecasts.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 651 AM CDT Fri Aug 25 2023

Scattered showers and thunderstorms will occur across portions of
western and north central Nebraska today into tonight. VFR
conditions are expected except near any thunderstorms where brief
visibility reductions and gusty winds are possible. At KVTN, VCSH
until 15Z with a wind near 36014g20KT until 00Z, then wind
diminishing. At KLBF, Isolated to scattered showers and
thunderstorms until 03z/26th. Winds near 04012G16kt will increase
to 03017G25kt by 20Z, then diminish after 00Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Viken
SHORT TERM...Viken
LONG TERM...Viken
AVIATION...Roberg
Hazardous weather outlook, Aug 25, 3:32 AM MDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
432 AM CDT Fri Aug 25 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-260945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
432 AM CDT Fri Aug 25 2023 /332 AM MDT Fri Aug 25 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today into tonight,
mainly across the western Sandhills into west central and southwest
Nebraska. A few storms this afternoon and evening near and south of
Interstate 80 could contain small hail, gusty winds and brief heavy
rainfall. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorm may linger into Saturday across the south. A
few thunderstorms are again possible Sunday late afternoon and
evening across the western Sandhills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:05 PM MDTSpecial Weather StatementLBFCherry40 min
Aug 24, 6:33 PM MDTSevere Thunderstorm WarningLBFCherry42 min
Aug 24, 7:17 PM MDTSpecial Weather StatementLBFCherry43 min
Aug 24, 7:57 PM MDTSpecial Weather StatementLBFCherry48 min
Aug 24, 9:23 PM MDTSpecial Weather StatementLBFCherry52 min
Aug 25, 2:13 PM MDTSpecial Weather StatementLBFHayes47 min
Aug 25, 2:43 PM MDTAreal Flood AdvisoryLBFHayes89 min
Aug 25, 2:46 PM MDTSpecial Weather StatementLBFFrontier44 min
Aug 25, 2:48 PM MDTSevere Thunderstorm WarningLBFFrontier42 min
Aug 25, 3:09 PM MDTAreal Flood AdvisoryLBFFrontier95 min
Aug 25, 3:20 PM MDTSevere Thunderstorm WarningLBFFrontier55 min

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.